Arizona, 2023Damaging Winds in Arizona, July 25, 2023
July 25, 2023 · NWS TWC · 2 events in 1 county or zone
Scattered thunderstorms developed and moved west across Pima, Pinal and Santa Cruz counties during the afternoon and evening. Thunderstorm winds damaged homes on the Tohono O'odham Nation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed and moved west across Pima, Pinal and Santa Cruz counties during the afternoon and evening. Thunderstorm winds damaged homes on the Tohono O'odham Nation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 25, 1:47 PM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 25, 1:47 PM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
147 PM MST Tue Jul 25 2023
.SYNOPSIS...
Excessively hot temperatures will continue for portions of Pima,
Graham, and Greenlee Counties through Friday. Showers and storms
will be limited the next few days. An increase in moisture this
weekend should result in cooler afternoon temperatures and more
numerous and wetter showers and thunderstorms.
&&
.DISCUSSION...
The weather pattern across southern Arizona remains dominated by a
nearly ~600dm upper level high centered over western New Mexico.
This broad upper high remains at a less than optimal placement for
monsoon activity for our forecast area. We are starting to see a
bit of cumulus clouds build across the forecast area, but broad
subsidence will generally inhibit activity today. The primary area
of concern will be along and west of I-10/I-19 this afternoon and
evening.
With limited potential for thunderstorm activity through
Thursday/Friday, excessive heat will continue to be the primary
weather challenge. We have extended Excessive Heat Warning for
eastern Pima, Pinal, Graham, and Greenlee Counties through Friday.
Temperatures will continue to range in the 105-110 range during
this timeframe.
An easterly wave will make its way through the Gulf of Mexico and
northern Mexico late this week. This will eventually inject
atmospheric moisture and shortwave energy into the forecast area,
bringing a greater potential for widespread showers and
thunderstorms. The timing of this remains somewhat uncertain, but
this wave does seem to spark at least a few days of more active
weather along with cooler temperatures.
&&
.AVIATION...valid through 27/00Z.
FEW to BKN clouds AOA 12-15k ft AGL this afternoon, with gradual
clearing overnight. Isolated to scattered SHRA/TSRA expected
between through 26/06Z with potential impacts for mainly KOLS and
KTUS. There is the potential for TSRA wind gusts to 40 kts and
brief VSBY reductions to 3SM or less due to heavy rainfall.
Outside of thunderstorm outflows, SFC winds will less than 12 kts
and variable in direction through the period with directions in
the afternoon and early evening favoring south to east at KOLS,
KSAD, KALK, and KDUG terminals and west to northwest at KTUS.
Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Isolated to scattered afternoon and evening
showers and thunderstorms are expected across portions of southeast
Arizona through Thursday before an increase in coverage and rainfall
potential is expected this weekend. Storms will be capable of
producing strong, gusty and erratic outflow winds of 45 mph or more.
Although sustained 20-foot winds will generally be less than 15 mph
this week, afternoon gusts to around 25 mph may occur. Hot
temperatures with near record to record readings will continue
through the middle of the week, with temperatures lowering a few
degrees by this weekend. Valley min RH readings will generally range
between 10-20% through Wednesday, 15-25% Thursday through Saturday
and 20-30% thereafter.
&&
.CLIMATE...Record setting day for Tucson with the 40th straight
day of triple digit high temperatures, breaking the old record of
39 days first set in 1987 and later tied in 2005 & 2013. The
current forecast takes the streak to 45 days thru July 30th.
Daily near record or record high temperature thru tomorrow
Date Jul 25 Jul 26
Fcst Rcd/Yr Fcst Rcd/Yr
Tucson Intl Airport 111 110/2018 111 112/1995
Ajo 113 114/1943 111 116/2018
Organ Pipe Cactus 113 112/1995 110 118/1995
Picacho Peak 113 112/2018 113 115/1995
Safford Ag Station 109 108/1988 110 107/1995
Sierra Vista FD 101 100/2014 101 101/2018
Tombstone 103 105/2018 103 104/1995
Willcox 104 104/1963 105 109/2018
Douglas airport 105 103/1963 104 104/1995
&&
&&
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM MST Friday for AZZ504>506-509.
Excessive Heat Warning until 10 PM MST Wednesday for AZZ501-502.
&&
Public...Dang
Aviation...Dang
Fire Weather....Dang
Visit us on Facebook...Twitter...YouTube...and at weather.gov/TucsonIn the hours before
Local storm report, Jul 25, 10:50 AM MST, 5 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
1050 AM MST Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Tstm Wnd Dmg 1 S Ajo 32.37N 112.87W
07/24/2023 Pima AZ Public
Several power poles down causing outages,
minor roof damage to many structures in the
area.
&&
MJSSpecial weather statement, Jul 25, 3:06 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
306 PM MST Tue Jul 25 2023
AZZ503-252245-
Upper Santa Cruz River and Altar Valleys including Nogales-
306 PM MST Tue Jul 25 2023
...A strong thunderstorm will impact portions of south central Pima
County through 345 PM MST...
At 306 PM MST, Doppler radar was tracking a strong thunderstorm near
Arivaca, or 19 miles west of Tubac. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arivaca.
This includes Route 286 between mile markers 8 and 16, and near mile
marker 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3169 11127 3158 11130 3157 11154 3180 11145
TIME...MOT...LOC 2206Z 105DEG 4KT 3166 11138
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
KJSSpecial weather statement, Jul 25, 3:41 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
341 PM MST Tue Jul 25 2023
AZZ502-252330-
Tohono O'odham Nation including Sells-
341 PM MST Tue Jul 25 2023
...A strong thunderstorm will impact portions of central Pima County
through 430 PM MST...
At 340 PM MST, Doppler radar was tracking a strong thunderstorm over
Sells, moving northwest at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sells, Topawa, Ali Chukson, Gu Oidak, Cowlic, No:ligk, Cababi, San
Luis - Sells District, Artesia, Rincon, Kupk and Ali Molina.
This includes Route 86 between mile markers 100 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3184 11177 3171 11198 3195 11225 3217 11187
TIME...MOT...LOC 2240Z 150DEG 14KT 3190 11191
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KJSThunderstorm Wind, Pima
- When
- July 25, 4:15 PM MST
- Where
- Pima County, 0.93 mi N of Topawa
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.813, -111.827
Thunderstorm winds damaged the roofs of two homes in Topawa.
Thunderstorm Wind, Pima
- When
- July 25, 6:05 PM MST to 6:15 PM MST
- Where
- Pima County, 2.25 mi E of Sweetwater to 0.62 mi ESE of Gu Vo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 31.947, -112.542
Thunderstorm winds damage the roof of one home in Pia Oik and two in Gu Vo.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Minnesota, July 25, 2023$5.3 million · EF0 · 23 events
- Hail and Damaging Winds in Virginia, July 25, 2023$280,000 · 1 in hail · 16 events
- Heat in Oklahoma, July 25 to 30, 202384 events
- Hail and Damaging Winds in South Dakota, July 25, 2023$32,000 · 1 in hail · 19 events
- Flash Flood in Ohio, July 25, 2023$75,000 · 1 event
- Damaging Winds in Maryland, July 25, 2023$50,000 · 56 kt wind · 4 events
- Wildfire in Colorado, July 25 to 26, 2023$50,000 · 1 event
- Damaging Winds in New York, July 25, 2023$41,000 · 50 kt wind · 3 events
- Excessive Heat in South Dakota, July 25 to 28, 202324 events
- Flash Flooding and Damaging Winds in Massachusetts, July 25, 2023$10,000 · 50 kt wind · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 25, 202317 events
- Damaging Winds in New Jersey, July 25, 202350 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124311, 1124315.